Alert archive / North Dakota / Red Flag Warnings in 2008

Red Flag Warning 3, NWS Bismarck, ND

March 29, 20085 counties in North Dakota

NWS Bismarck, ND issued this red flag warning at Mar 29, 2008, 5:22 AM CDT for 5 counties in North Dakota. It took effect at Mar 29, 2008, 10:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 29, 2008, 5:22 AM CDT (10:22 UTC)
In effect from
Mar 29, 2008, 10:00 AM CDT
Expired
Mar 29, 2008, 6:36 PM CDT
In force
9 hr
Issued by
NWS Bismarck, ND

Counties Burleigh County, ND, Emmons County, ND, Grant County, ND, Morton County, ND, Sioux County, ND

The radar

The Bismarck radar (KBIS), 34 km from the middle of the area, began a volume at 10:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 10.4 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2008-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2008-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
870 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KBIS 291022
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
522 AM CDT SAT MAR 29 2008

...RED FLAG WARNING THROUGH EARLY THIS EVENING FOR SOUTH CENTRAL
NORTH DAKOTA FOR VERY HIGH WINDS AND LOW RELATIVE HUMIDITIES AND
DORMANT VEGETATION...

.STRONG SOUTHERLY WINDS OF 20 TO 35 MPH WITH GUSTS UP TO 45 MPH
ARE EXPECTED LATER THIS MORNING THROUGH EARLY THIS EVENING OVER
THE WARNED AREA. ALTHOUGH AFTERNOON HUMIDITIES WILL RANGE FROM 25
TO 35 PERCENT...THESE STRONG WINDS WHEN COMBINED WITH THE VERY DRY
VEGETATION ACROSS SOUTH CENTRAL NORTH DAKOTA WILL ELEVATE THE
POTENTIAL FOR RAPID FIRE GROWTH TODAY.

PLEASE INFORM THE APPROPRIATE FIRE WEATHER OFFICIALS OF THIS
POTENTIALLY DANGEROUS SITUATION.


NDZ034-035-042-045-046-291830-
/O.NEW.KBIS.FW.W.0003.080329T1500Z-080330T0300Z/
MORTON-BURLEIGH-GRANT-SIOUX-EMMONS-
522 AM CDT SAT MAR 29 2008 /422 AM MDT SAT MAR 29 2008/

...RED FLAG WARNING IN EFFECT FROM 10 AM CDT /9 AM MDT/ THIS
MORNING TO 10 PM CDT /9 PM MDT/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 10 AM CDT /9 AM MDT/ THIS
MORNING TO 10 PM CDT /9 PM MDT/ THIS EVENING. 

DRY GRASSLAND CONDITIONS COMBINED WITH STRONG WINDS OF 20 TO 35
MPH AND AFTERNOON HUMIDITIES OF 25 TO 35 PERCENT WILL ELEVATE THE
FIRE DANGER TODAY SOUTH CENTRAL. 

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

NH
2 follow-up statements
000 
WWUS83 KBIS 291626
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1126 AM CDT SAT MAR 29 2008

...RED FLAG WARNING THROUGH EARLY THIS EVENING FOR SOUTH CENTRAL
NORTH DAKOTA FOR VERY HIGH WINDS AND LOW RELATIVE HUMIDITIES AND
DORMANT VEGETATION...

.STRONG SOUTHERLY WINDS OF 20 TO 35 MPH WITH GUSTS UP TO 45 MPH
ARE EXPECTED THROUGH EARLY THIS EVENING OVER THE WARNED AREA.
ALTHOUGH AFTERNOON HUMIDITIES WILL RANGE FROM 25 TO 35 PERCENT
...THESE STRONG WINDS WHEN COMBINED WITH THE VERY DRY VEGETATION
ACROSS SOUTH CENTRAL NORTH DAKOTA WILL ELEVATE THE POTENTIAL FOR
RAPID FIRE GROWTH TODAY.

PLEASE INFORM THE APPROPRIATE FIRE WEATHER OFFICIALS OF THIS
POTENTIALLY DANGEROUS SITUATION.

NDZ034-035-042-045-046-300030-
/O.CON.KBIS.FW.W.0003.000000T0000Z-080330T0300Z/
MORTON-BURLEIGH-GRANT-SIOUX-EMMONS-
1126 AM CDT SAT MAR 29 2008 /1026 AM MDT SAT MAR 29 2008/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT /9 PM MDT/
THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT /9 PM MDT/
THIS EVENING. 

DRY GRASSLAND CONDITIONS COMBINED WITH STRONG WINDS OF 20 TO
35 MPH AND AFTERNOON HUMIDITIES OF 25 TO 35 PERCENT WILL ELEVATE
THE FIRE DANGER TODAY SOUTH CENTRAL.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
000 
WWUS83 KBIS 292336
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
636 PM CDT SAT MAR 29 2008


NDZ034-035-042-045-046-300045-
/O.CAN.KBIS.FW.W.0003.000000T0000Z-080330T0300Z/
MORTON-BURLEIGH-GRANT-SIOUX-EMMONS-
636 PM CDT SAT MAR 29 2008 /536 PM MDT SAT MAR 29 2008/

...RED FLAG WARNING IS CANCELED...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS CANCELED THE RED
FLAG WARNING. 

RELATIVE HUMIDITIES HAVE BEEN RISING AND TEMPERATURES HAVE BEEN
DROPPING SLOWLY. IN ADDITION A BAND OF SHOWERS MOVING THROUGH THE
AREA HAVE MOISTENED THE GRASSLANDS AND PASTURES. THE WINDS WILL
REMAIN STRONG THIS EVENING...BUT CONDITIONS WILL NOT MEET RED FLAG
WARNING CRITERIA. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Mar 29, 4:08 AM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Mar 29, 4:08 AM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
408 AM CDT SAT MAR 29 2008

.SHORT TERM...TODAY THROUGH MONDAY NIGHT...
FORECAST CONCERNS/HIGHLIGHTS IN THE SHORT TERM WILL FOCUS ON TWO
STORM SYSTEMS...THE FIRST MOVING THROUGH THE REGION TODAY AND THE
SECOND IMPACTING THE STATE SUNDAY NIGHT INTO MONDAY. USED A GENERAL
MODEL BLEND BUT LEANED MORE TOWARDS THE GFS/ECMWF SOLUTIONS.

CURRENTLY...A STRONG UPPER LEVEL SHORT WAVE HAS MOVED ONSHORE OVER
THE PACIFIC NORTHWEST AND IS POSITIONED IN FAR WESTERN
MONTANA...WITH DEVELOPING SURFACE LOW PRESSURE IN THE SAME GENERAL
VICINITY. INCREASING MID/UPPER LEVEL CLOUDS AHEAD OF THIS SYSTEM
ACROSS THE CWA ATTM ALONG WITH AREAS OF LOW CIGS AND FOG ACROSS THE
FAR NORTH. SFC WINDS ARE BECOMING MORE SOUTH/SOUTHEAST AS THE SFC
LOW OFF TO OUR WEST INTENSIFIES. WILL LEAVE FOG OUT OF THE
FORECAST THIS MORNING ACROSS THE NORTH WITH FOG LIFTING AS MID
LEVEL CLOUDS ADVECT OVERHEAD.

MODELS IN DECENT AGREEMENT WITH THE TRACK OF THE UPPER LEVEL SHORT
WAVE AND SURFACE LOW AS IT MOVES INTO AND THROUGH THE REGION TODAY
AND TONIGHT. AS FAR AS PRECIPITATION GOES...NOT MUCH TO SPEAK OF
THIS MORNING BESIDES ACROSS THE NORTHWEST AND NORTH CENTRAL WHERE
ISENTROPIC UPGLIDE AND FRONTOGENESIS IS MAXIMIZED. COULD SEE UP TO
AROUND 2 MAYBE 3 INCHES OF SNOW HERE BY EARLY AFTERNOON. THE GFS
TRIES TO GENERATE SOME LIGHT WAA PRECIP OVER MY EASTERN COUNTIES BUT
THINK THIS IS OVERDONE SO SCALED BACK THERE. REMAINDER OF THE CWA
(SOUTHWEST AND SOUTH CENTRAL) REMAINS IN THE DRY SLOT THIS MORNING.
FOR THE AFTERNOON...THINGS BECOME A BIT MORE INTERESTING AS A STRONG
COLD FRONT APPROACHES MY CENTRAL COUNTIES. GOOD SURFACE CONVERGENCE
ALONG THIS FRONTAL BOUNDARY WILL TRIGGER AFTERNOON SHOWERS ACROSS
MUCH OF CENTRAL NORTH DAKOTA SO HAVE UPPED POPS HERE. MAY SEE SOME
THUNDER AS WELL SO INSERTED ISOLD T FAR SOUTH CENTRAL THIS
AFTERNOON. SNOW LOOKS TO CONTINUE FAR NORTH CENTRAL AT LEAST
THROUGH THE EARLY AFTERNOON HOURS. GIVEN THE INTENSITY OF THE
UPPER LEVEL WAVE AND POSSIBLE CONVECTIVE SNOWFALL...COULD SEE SOME
ACCUMULATIONS IN EXCESS OF THREE INCHES. THUS WILL ISSUE A SNOW
ADVISORY ACROSS MY NORTHERN TIER COUNTIES AND KEEP IT THROUGH 06Z
TO ACCOUNT FOR WRAP AROUND SNOW THIS EVENING.

LIGHT TO MODERATE SHOWER ACTIVITY CONTINUES OVER MY EAST CENTRAL AND
SOUTHEASTERN ZONES THIS EVENING ALONG THE COLD FROPA...AS WILL AS
ADDITIONAL LIGHT SNOWFALL OVER THE NORTH WITH WRAP AROUND SNOW.
AFTER 06Z SNOW STARTS TO WIND DOWN AS THE SYSTEM LIFTS NORTHEAST.

ANOTHER CONCERN TODAY ARE THE WINDS ASSOCIATED WITH THIS SURFACE
LOW. STRONG SOUTHERLY FLOW AHEAD OF THE LOW WILL CREATE ADVISORY
LEVEL WINDS OVER MY SOUTH CENTRAL AND EASTERN COUNTIES THIS MORNING
INTO THE EARLY EVENING HOURS TONIGHT. DESPITE THE STRONG SURFACE
CONVERGENCE WITH THIS SYSTEMS COLD FRONT MOVING THROUGH THE WEST
THIS AFTERNOON...WINDS REMAIN BELOW ADV LEVELS HERE AS NOT A VERY
SUPPORTIVE PRESSURE GRADIENT OR LINKAGE. A SECONDARY COLD FRONT
APPROACHES LATER TONIGHT BUT BY THIS TIME STRONGER WINDS ALOFT
WILL HAVE A HARD TIME MIXING DOWN TO THE SFC. WINDS WILL STILL BE
ON THE BREEZY SIDE HOWEVER AFTER MIDNIGHT AND INTO SUNDAY MORNING.
WINDS TODAY WILL ALSO ELEVATE FIRE WEATHER CONCERNS (SEE BELOW).

SUNDAY REMAINS RELATIVELY QUIET WITH HIGH PRESSURE DOMINATING THE
WEATHER. THIS IS SHORT LIVED THOUGH AS ANOTHER STORM SYSTEM
APPROACHES AND MOVES INTO THE CENTRAL PLAINS SUNDAY NIGHT INTO
MONDAY. MODELS HAVE CONTINUED TO TREND NORTH WITH THE PRECIP SHIELD
SO HAVE INCREASED POPS ACCORDINGLY MAINLY ACROSS THE SOUTHERN TWO
THIRDS OF THE FORECAST AREA.

.LONG TERM...TUESDAY THROUGH SATURDAY...
UPPER LEVEL RIDGING WILL KEEP THE WEATHER DRY AND SEASONABLE ON
TUESDAY AND WEDNESDAY. THE GFS AND ECMWF ARE IN AGREEMENT ON THIS
PROJECTION. FURTHER DOWN THE ROAD THE MODELS INDICATE FAIRLY
QUIESCENT WEATHER WITH NO MAJOR SPRING STORMS FOR THE NORTHERN
PLAINS.

&&

.AVIATION...
DEEPENING LOW PRESSURE WILL MOVE EAST NORTHEAST TO NEAR WINNEPEG BY
LATE TONIGHT. THIS IS A COMPLEX SITUATION WHICH WILL PROMOTE A VERY
WIDE RANGE OF WEATHER OVER THE STATE TODAY AND TONIGHT. WITH A
LIFTING WARM FRONT WE WILL HAVE LOW CEILINGS AND AREAS OF FOG TO ITS
NORTH OVER THE NORTHERN PART OF THE STATE THIS MORNING...THEN
SIGNIFICANT SNOWFALL LATER WHEN THE LOW PRESSURE SYSTEM STRENGTHENS.
THE BEST WEATHER WILL BE IN THE SOUTH...IN THE WARMER AND DRIER PART
OF THE LOW.

&&

.FIRE WEATHER...
ELEVATED FIRE WEATHER CONCERNS TODAY ACROSS THE SOUTHWEST AND
SOUTH CENTRAL WHERE THE RANGELAND FIRE DANGER INDEX WILL BE IN THE
HIGH TO VERY HIGH CATEGORY. PRIMARY CONCERN IS THE SOUTH CENTRAL
WHERE GUSTY SOUTHERLY WINDS ARE EXPECTED (HENCE A WIND ADV) ALONG
WITH AFTERNOON HUMIDITIES 25 TO 30 PERCENT. IN ADDITION...WILL
SEE A WIND SHIFT TO MORE WESTERLY EARLY THIS EVENING AS A SURFACE
COLD FRONT MOVES ACROSS THE CENTRAL DAKOTAS. ALTHOUGH WEATHER
CRITERIA IS MARGINAL...GIVEN THE VERY DRY GRASSLANDS THINK IT IS
PRUDENT TO GO WITH A RED FLAG WARNING OVER MY SOUTH CENTRAL
COUNTIES. DAYSHIFT CAN REEVALUATE AND CANCEL IF NEEDED.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 10 AM THIS MORNING TO 10 PM CDT THIS EVENING
FOR NDZ022-023-025-035>037-046>048-050-051.

RED FLAG WARNING FROM 10 AM CDT /9 AM MDT/ THIS MORNING TO 10 PM
CDT /9 PM MDT/ THIS EVENING FOR NDZ034-035-042-045-046.

WIND ADVISORY FROM 10 AM CDT /9 AM MDT/ THIS MORNING TO 7 PM CDT
/6 PM MDT/ THIS EVENING FOR NDZ019>021-034-042-045.

SNOW ADVISORY UNTIL 1 AM CDT SUNDAY FOR NDZ001>005.

&&

NH/RSL
Hazardous weather outlook, Mar 28, 4:00 PM CDT, 13 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
400 PM CDT FRI MAR 28 2008

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-292100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
352 PM CDT FRI MAR 28 2008 /252 PM MDT FRI MAR 28 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WELL DEFINED SURFACE LOW PRESSURE AND ASSOCIATED UPPER LOW WILL
MOVE INTO WESTERN NORTH DAKOTA SATURDAY MORNING...AND THEN MOVE
ACROSS NORTHERN NORTH DAKOTA DURING THE DAY...EXITING INTO
MANITOBA SATURDAY NIGHT.

EXPECT A POTPOURRI OF WEATHER TO DEVELOP SATURDAY. SNOW IS
EXPECTED OVER NORTHWEST AND NORTHERN NORTH DAKOTA DURING THE DAY
WITH 1 TO 3 INCHES POSSIBLE. FURTHER SOUTH AND EAST...A COMBINATION
OF RAIN AND SNOW SHOWERS ALONG WITH WINDY SOUTHEAST TO SOUTHERLY
WINDS ACROSS SOUTH CENTRAL AND SOUTHEAST NORTH DAKOTA...WHILE
WINDS WILL BE SOUTHWESTERLY TO WESTERLY OVER THE SOUTHWEST
FORECAST AREA. STRONGEST WINDS WILL OCCUR DURING THE AFTERNOON AND
EVENING OVER THE SOUTHWEST.

SOUTHERLY WINDS OF 30 TO 45 MPH CAN BE ANTICIPATED FROM BISMARCK
TO JAMESTOWN...AND SOUTHWEST TO WESTERLY WINDS OF 30 TO 40 MPH WITH
GUSTS TO NEAR 50 MPH OVER SOUTHWEST NORTH DAKOTA SATURDAY AFTERNOON
AND EVENING.

MINIMUM RELATIVE HUMIDITIES OF 25 TO 30 PERCENT ALONG WITH GUSTY
WINDS MIGHT BE ENOUGH FOR A MENTION OF A FIRE WEATHER HEADLINE IN
THE SOUTHWEST AS WELL.

A BRIEF BREAK IN THE WEATHER ON SUNDAY BEFORE ANOTHER THREAT OF
ACCUMULATING SNOWS DEVELOP LATE SUNDAY NIGHT AND MONDAY OVER
CENTRAL AND ESPECIALLY SOUTHERN NORTH DAKOTA. THE POTENTIAL FOR 2
TO 4 INCHES IS POSSIBLE IF THE ACTUAL TRACK COMES CLOSE TO WHAT
THE FORECAST SHOWS NOW. IT APPEARS THE HEAVIEST SNOW WOULD BE
CENTERED ALONG OUR SOUTHERN COUNTIES BORDERING SOUTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 4:50 AM CDTSnow AdvisoryBISBottineau, Burke, Divide, Renville, Rolette, Williams23 hr
Mar 29, 5:02 AM CDTWind AdvisoryBISAdams, Billings, Bowman, Burleigh, Dickey, Emmons and 15 more17 hr

Nearby

Red Flag Warnings in North Dakota, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.